What medications or drugs cause constipation or make it worse?
Share your story with others:
MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.
Medications that cause constipation
A frequently over-looked cause of constipation is medications. The most common offending medications include:
Narcotic pain medications such as codeine (for example, Tylenol #3), oxycodone (for example, Percocet), and hydromorphone (Dilaudid);
Antidepressants such as amitriptyline (Elavil, Endep) and imipramine (Tofranil)
Anticonvulsants such as phenytoin (Dilantin) and carbamazepine (Tegretol)
Calcium channel blocking drugs
(CCBs) such as diltiazem (Cardizem) and nifedipine (Procardia)
Aluminum-containing antacids such as aluminum hydroxide suspension (Amphojel) and aluminum carbonate (Basaljel)
In addition to the medications listed above, there are many others that can cause constipation. Simple measures for treating the constipation
(for example, increasing dietary fiber) caused by medications often are effective, and discontinuing the medication
may not be not necessary. If simple measures don't work, it may be possible to substitute a less constipating medication. For example, a
nonsteroidal ant-inflammatory drug
or NSAIDs (for example, ibuprofen) may be substituted for narcotic pain medications,
or one of the newer and less constipating antidepressant medications.